Guilty of giving medicines to your child without the go signal from his doctor? Here’s what you need to know about overprescribing cough medication to babies.
What can you read in this article?
- Story of a baby overdosing on cough medicine
- What happens if you give a child too much cough medicine
- Can I give cough syrup to my baby?
When our little ones are sick, we do anything to help them feel better. We tend to their needs, make sure they’re comfortable. If possible, we bring them to the doctor.
But sometimes, we just go with our instincts and give them the medication we think can treat them. But what happens if instead of making them better, it just makes it worse?
Story of child cough medicine overdose
Take the case of Singaporean mom Berlinda Lum who only wanted to treat her son’s symptoms. She never imagined the horrifying chain of events that followed her visit to the neighborhood clinic to get some relief for her child’s cough.
On November 22, Berlinda brought her 14-month-old baby boy to a clinic, she wrote in a Give.Asia post. The baby was prescribed a cough syrup. The dosage prescribed was 10ml, three times a day, as seen on the image she provides below.
Overprescribing cough medicine to babies can be very dangerous to their health (Image: Give.Asia)
When Berlinda got home, she says she followed the instructions and gave her little one the first dose of cough medicine. Her baby “was immediately knocked out.” She says,
“After we went home, and feeding him with the medicine, he was completely knocked out, which I thought was normal.”
Soon, the mom realized that something was not right, that her son was actually unconscious. That’s when she rushed him to the hospital. There, it was confirmed that her baby had overdosed on codeine.
“If I had given the complete dosage as per prescribed for 3 times a day at 10ml each time, my son will [sic] die!” Belinda mentioned in her post.
Overprescribing cough medication to babies – the real dangers
According to experts, codeine is an opioid pain medication (narcotic) that is used to treat mild to moderately severe pain.
It is not safe for use in children under the age of 12 months. Codeine is found in Fedac syrup.
Berlinda said that her baby only regained consciousness a full day later, and even then, still appeared drowsy.
“I’ve also taken the liberty to speak to the Singapore Medical Council of reporting them, and all they ever reply is that they will take 9 months to investigate the case! I’m not sure how much damage they will have done in the 9 months if they are still operating,” said the traumatized mom.
Can I give cough syrup to my baby?
In Berlinda’s case, the medication was prescribed by a doctor. But often, parents buy over-the-counter cough and cold medications for their kid’s cough.
Sometimes, in our desire to give our children a cure, we tend to disregard the fine print in medications. We think, “The medicine is designed to make him feel better. What’s the worse that could happen?” But what if things take a wrong turn?
In 2018, the Food and Drug Administration (FDA) in the United States reminded parents to use caution when giving cough and cold medicine to children.
“Children under 2 years of age should not be given any kind of cough and cold product that contains a decongestant or antihistamine because serious and possibly life-threatening side effects could occur,” it says on the website.
It has been the latest advice of the regulatory board, following reports that in 2004-2005, an estimated 1,519 children less than 2 years of age were treated in U.S. emergency departments for adverse events, including overdoses, associated with cough and cold medications.
For this reason, drug manufacturers voluntarily removed over-the-counter (OTC) infant cough and cold products intended for children under 2 years of age. In addition, they also re-labeled the cough and cold products to state: “do not use in children under 4 years of age.”
One problem with these medicines is that the effects are usually only studied in adults and then applied to children, even though adults and kids may not react to these medicines in the same way.
Side effects of cough syrup overdose
According to FDA, side effects of cough medications on babies may include:
- rapid heart rates
- allergic reaction, and difficulty breathing.
- low blood potassium and low blood sugar, which may result in headache, crankiness, drowsiness, and weakness.
One of the most common ingredients in over-the-counter cough and cold syrup is Dextromethorphan (DXM). If not used with the right prescription, it can cause hallucinations and “out of body sensations” even in adults. DXM can also cause the following side effects:
- paranoia and confusion
- excessive sweating
- nausea and vomiting (large quantities of cough syrup almost always cause people to throw up)
- belly pain
- irregular heartbeat and high blood pressure
- dry, itchy skin and facial redness
Another dangerous side effect of DXM is hyperthermia or extremely high fever.
Moreover, the following scenarios increases the possibility of cough medicine overdose in children:
- You could accidentally give a child a dose that’s too high.
- You could give medicine too often than what is prescribed
- Parents could use two different brands at the same time, not realizing they contain the same ingredients.
- Parents could measure the wrong dose by mistake if they get up in the middle of the night to soothe a coughing child.
Medical experts strongly discourage parents from giving kids under four years of age over-the-counter cough medicines because of the various risks they pose. These medicines neither cure the cough nor lessen its duration.
Also, a risk of using cough suppressants is that they may prevent your child’s body from expelling phlegm, which could then accumulate and turn into bronchitis or pneumonia.
If your child is old enough and after a medical professional rules out any serious illnesses, you could try gentle home remedies to help soothe your child’s cough.
6 things you need to do when baby has cough and colds
Gamot sa ubo ng baby: Pangunahing lunas sa inuubong baby
Natural sipon remedies to help your baby recover without medication
Cough treatment for babies other than cough medicine
Now that you know the dangers of overprescribing cough medication to babies, it’s time for you to try safer alternatives that can help treat your baby’s cough. Here are some of them:
- Use a cool-mist humidifier in baby’s room to decrease the congestion in the nasal passages.
- Put saline drops or nasal sprays to avoid noise stuffiness (which worsens cough).
- Use a suction bulb to remove the mucus out of your baby’s nose which irritate their throat and airway.
- Elevate. Prop older babies with extra pillows to help raise their heads and improve breathing.
- For children ages 1 and over, you can try a home remedy of half a teaspoon of honey to relieve sore throat
- Drink lots of fluids. Let your baby breastfeed (if he is below 6 months) or drink plenty of water to flush the toxins and bacteria away
If your baby is running a fever with his cough, ask his pediatrician if you can give him paracetamol. As with all medications, make it a habit to consult your child’s doctor first before giving him any. Remember, it’s okay to ask questions about medicines prescribed, and go into details on how to give the medication to your baby.
It’s also important to note that any cough in newborns requires immediate medical assistance. Moreover, if your baby’s cough lasts over 8 weeks and continues to worsen with other symptoms like wheezing, labored breathing or weight loss, don’t hesitate to contact your baby’s pediatrician.
Republished with permission from theAsianParent Singapore
Additional information from Camille Eusebio
FDA, Kids Health, Healthline
Here at theAsianparent Philippines, it’s important for us to give information that is correct, significant, and timely. But this doesn’t serve as an alternative for medical advise or medical treatment. TheAsianparent Philippines is not responsible to those that would choose to drink medicines based on information from our website. If you have any doubts, we recommend to consult your doctor for clearer information.